Buscar en
Gastroenterología y Hepatología (English Edition)
Toda la web
Inicio Gastroenterología y Hepatología (English Edition) Reactivation of pulmonary tuberculosis during treatment with triple therapy for ...
Journal Information
Vol. 39. Issue 4.
Pages 273-274 (April 2016)
Vol. 39. Issue 4.
Pages 273-274 (April 2016)
Scientific letter
Full text access
Reactivation of pulmonary tuberculosis during treatment with triple therapy for hepatitis C
Reactivación de tuberculosis pulmonar durante el tratamiento con triple terapia de la hepatitis C
Visits
...
Laura Rodríguez-Martína,
Corresponding author
laura.rm.86@gmail.com

Corresponding author.
, Pedro Linares Torresa, Marta Aparicio Cabezudoa, Nereida Fernández-Fernándeza, Francisco Jorquera Plazaa, José Luis Olcoz Goñia, Esperanza Gutiérrez Gutiérrezb, Eva María Fernández Moránc
a Servicio de Aparato Digestivo, Complejo Asistencial Universitario de León, León, Spain
b Servicio de Farmacia, Complejo Asistencial Universitario de León, León, Spain
c Servicio de Análisis Clínicos, Complejo Asistencial Universitario de León, León, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Treatment of hepatitis C virus (HCV) with peginterferon and ribavirin is associated with a higher risk of infections due to their immunomodulatory action and bone marrow toxicity, which often causes neutropenia. An increase in infections (especially respiratory, sometimes severe) has been described in patients with cirrhosis following the use of triple therapy that includes a protease inhibitor (either boceprevir or telaprevir).1 Nevertheless, very few cases of tuberculosis reactivation have been reported, even though antiviral treatment of HCV can compromise cellular immunity – essential against tuberculosis infection.

We present the case of a 53-year-old man with a history of smoking and chronic alcoholism of around 100g/day up to 3 years previously. He had been in prison when 24 years old, had a tattoo and had psoriasis vulgaris involving the face, neck, elbows and knees. He was being followed-up in our clinic for chronic HCV infection–genotype 1a, with a high viral load (4,280,000IU, 6.63log)–and for fibrosis grade F3 measured by transition elastography (9.8kPa). He had not previously received antiviral treatment. Interleukin 28-B was CC genotype. Following the usual preliminary study, treatment was prescribed based on triple therapy with a lead-in strategy for boceprevir. He received 180μg/week of peginterferon alfa-2a and 1200mg/day of ribavirin and, since viral RNA had decreased by 2.26log by the end of week 4, boceprevir was added at the standard dose of 800mg/8h. By week 8 of treatment, the viral load was undetectable and continued thus at a further check-up in week 12.

As side effects, the patient presented exacerbation of his psoriasis, treated with topical tacalcitol, and moderate anaemia (Hb 9.8mg/dL), managed by reducing the ribavirin dose to 800mg/day. The patient, at this point, began to experience daily episodes of evening fever–not associated with the administration of interferon–but no other infectious symptoms. A urinary or maxillofacial origin was ruled out. A chest X-ray revealed heterogeneous increased density in the upper right apex, with images of nodules, linear opacities and possible cavitation. In view of these findings, tuberculin and quantiFERON-TB tests were requested, both of which were positive. Serology for human immunodeficiency virus (HIV) was repeated and was again negative. Sputum samples were not optimal, as the patient did not have expectoration, and so could not be assessed. Bronchoscopy was performed, resulting in bronchoalveolar aspirate material in which Mycobacterium tuberculosis was isolated. The patient was diagnosed with secondary (reactivation) pulmonary tuberculosis and was treated with 4 anti-tuberculosis drugs (rifampicin, isoniazid, ethambutol and pyrazinamide) for 2 months, followed by rifampicin and isoniazid at standard doses for a further 4 months.

With respect to the antiviral treatment, when the pulmonary tuberculosis diagnosis was confirmed, the patient was on week 19 of treatment, with an undetectable viral load, moderate but well-controlled anaemia and a white cell count of 2000mm−3. Boceprevir was discontinued due to its pharmacological interactions with rifampicin and isoniazid, while dual therapy with peginterferon and ribavirin was maintained. The triple therapy could have been discontinued at week 28, as this was a naive patient without cirrhosis and an extended rapid virologic response. However, in view of the events described, it was considered advisable to continue the dual antiviral therapy concurrently with the anti-tuberculosis treatment until week 48. The patient presented no new adverse events or side effects and, 6 months after completing the antiviral treatment, was found to have a sustained virologic response. Subsequent sputum tests were also negative.

Because tuberculosis is a very rare complication–with only 13 cases described in the literature–no routine clinical practice guidelines recommend screening prior to antiviral treatment.2–7 Most reported cases were high-risk patients (prisoners, intravenous drug users and HIV-positive individuals) and only 2 were receiving triple therapy (1 boceprevir and 1 telaprevir).2,3 Accordingly, some authors have proposed tuberculin testing in risk populations prior to antiviral treatment with peginterferon and ribavirin, with or without a protease inhibitor. Since antiviral treatment management once anti-tuberculosis treatment has been instigated has not been established, given the patient's excellent initial virologic response we decided to continue the former; however, we discontinued boceprevir as its efficacy is reduced on interaction with rifampicin and isoniazid.

Adverse effects on the immune system are virtually unknown with the new direct-acting antiviral drugs and interferon-free therapies, so an increase in infections is not likely. The new antiviral agents also have fewer pharmacological interactions.8 Nevertheless, for treatments based on sofosbuvir, ledipasvir, daclatasvir, dasabuvir and ombitasvir, the anti-tuberculosis agent rifampicin is contraindicated due to its P-glycoprotein-inducing effect, which significantly reduces plasma drug concentrations.

References
[1]
M.C. Londoño, C. Perelló, J. Cabezas, N. Cañete, S. Lens, Z. Mariño, et al.
The addition of a protease inhibitor increases the risk of infections in patients with hepatitis C-related cirrhosis.
J Hepatol, 62 (2015), pp. 311-316
[2]
S. Hametner, F. Monticelli, J.M. Kern, R. Schöfl, A. Ziachehabi, A. Maieron.
Tuberculous sepsis during antiviral HCV triple therapy.
J Hepatol, 59 (2013), pp. 637-638
[3]
Y. Saitou, O. Hatazi, H. Aonuma, S. Ogura, N. Yamamoto, T. Kobayashi.
Pulmonary tuberculoma in a patient with chronic hepatitis C: a clinical pitfall in the treatment strategy.
Intern Med, 53 (2014), pp. 1669-1674
[4]
S. Babudieri, A. Soddu, M. Murino, P. Molicotti, A.A. Muredda, G. Madeddu, et al.
Tuberculosis screening before anti-hepatitis C virus therapy in prisons.
Emerg Infect Dis, 18 (2012), pp. 689-691
[5]
N. Belkahla, H. Kchir, N. Maamouri, H. Ouerghi, F.B. Hariz, S. Chouaib, et al.
Reactivation of tuberculosis during dual therapy with pegylated interferon and ribavirin for chronic hepatitis C.
Rev Med Interne, 31 (2010), pp. e1-e3
[6]
M.J. Pérez-Elías, L. García-San Miguel, J. González García, M.L. Montes Ramírez, A. Muriel, J.M. Machín-Lázaro, et al.
Tuberculosis complicating hepatitis c treatment in HIV-infected patients.
Clin Infect Dis, 48 (2009), pp. e82-e85
[7]
B. Killingley, S. Bhagani, G. Slapak, T.T. Yee, M. Johnson.
Tuberculosis complicating treatment of hepatitis C in an HIV-infected haemophilia A patient.
Haemophilia, 12 (2006), pp. 545-547
[8]
Toronto General Hospital. University Health Network.
Hepatitis C Drug Information for Healthcare Professional.
(2015),

Please cite this article as: Rodríguez-Martín L, Linares Torres P, Aparicio Cabezudo M, Fernández-Fernández N, Jorquera Plaza F, Olcoz Goñi JL, et al. Reactivación de tuberculosis pulmonar durante el tratamiento con triple terapia de la hepatitis C. Gastroenterol Hepatol. 2016;39:273–274.

Copyright © 2015. Elsevier España, S.L.U. and AEEH y AEG
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos